Nash County Sheriff Mobilizes Against Spike In Drug Overdoses
Nash County Sheriff Keith Stone suspects five deaths in his eastern North Carolina county in the past two weeks were caused by unintentional drug overdoses. Stone is waiting on toxicology reports from the medical examiner.
The number of unintentional heroin poisoning deaths in North Carolina has grown by 565 percent since 2010, according to state Health and Human Services data.
Stone says most of these "senseless" deaths were teenagers.
Tessie Castillo of the nonprofit North Carolina Harm Reduction Coalition says it's common for teens to experiment with prescription pills, then switch to heroin. She says that's more dangerous.
"They don't know how much they can take," Castillo says. "I think an older person, especially someone who's been using a long time, they know what their body can handle, much more than a young person does."
Castillo says the North Carolina Harm Reduction Coalition organization promotes the use of a drug called naloxone to save people during an overdose. Castillo says they've distributed 20,000 kits of the antidote statewide since August 2003, and 1,878 overdoses have been reversed.
"We've been working with departments across the state to equip them with this medicine that can reverse a drug overdose, and we've saved a lot of lives," Castillo says, adding that police department have reported 33 reversals since 2014.
"I think if Nash County is having a situation with heroin, they have an opportunity there to do something with naloxone," Castillo says.
Sheriff Stone says the local EMS department is trained to use naloxone, but that he'll look into equipping his deputies.
"As Sheriff of this county, it's my job to enforce the laws and provide safety for the people of Nash County. If it's a way that I can save a life and we have the ability to get it, sure we do, and we are looking into that at this time."
Stone is also urging parents of teens to be aware of what the methamphetamine ice and heroin look like so they'll be better prepared to intervene.